Indiana, 2018Flooding in Indiana, February 15 to 28, 2018
February 15 to 28, 2018 · NWS PAH · 4 events in 4 counties and zones
Several rounds of heavy rain sent the Ohio River above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain sent the Ohio River above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common. This was greater than 200 percent of normal. This was the wettest February on record at Evansville, with a total of 9.24 inches. The river crested at the highest levels since the March, 1997 flood from Newburgh upriver to Spencer County. From Evansville downriver past the mouth of the Wabash River, the Ohio River continued rising through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 14, 11:49 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Feb 14, 11:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1149 PM CST Wed Feb 14 2018
.UPDATE...
Issued at 1149 PM CST Wed Feb 14 2018
The AVIATION section has been updated for the 06Z TAF issuance.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 125 PM CST Wed Feb 14 2018
Showers will end from west to east this afternoon across the east
1/2 of the CWFA. Somewhat of a lull is expected into the evening,
with a chance of showers back into the east 1/2 of the region
overnight. Just low chance PoPs for some light showers. Activity
should remain scattered to widely scattered Thursday given modest
mid level support and lack of low level features. By late day into
Thursday evening, a cold front will settle south, reaching about
the Ohio River by Midnight Thursday night. Will continue with a
low thunder chance midday Thursday through early Thursday evening.
Shower chances will continue along and behind the front through
early Friday, then end from NW to SE during the afternoon. There
may be a brief wintry mix at the tail end, of no consequence or
impact. Most of Friday night should be dry. Toward daybreak
Saturday, light wintry precipitation chances will move into SEMO,
and far west KY. Overall the models were in good agreement, so a
consensus blend was used.
.LONG TERM...(Saturday through Wednesday)
Issued at 125 PM CST Wed Feb 14 2018
High confidence in a unsettled and very wet extended. Medium
confidence with the timing and possible heavy rains next week.
The front that will move through Friday will try to lift back into
the region Saturday and will phase with a long wave trough rotating
through the region. This will bring another round of precipitation
Saturday and with the colder air in place we could see a wintry mix.
However any snow would be light and as temperatures warm into the
40s during the day it would all change over to liquid...melting any
snow that did accumulate. Little to no impact is expected for any
snow that might fall Saturday morning. Models are in fairly good
agreement that Saturday night and Sunday will be dry with high
pressure over us. By Sunday night a warm front lifts through the
area bringing warm air advection showers back to the region. That
will place in the warm sector late Sunday through at least
Wednesday. The trailing cold front will stall just northwest of the
area Tuesday into Wednesday. With the moist southerly flow we expect
an extended period of rain. Heavy rain will be possible as well with
PW's around an inch and half at times. The models start to diverge
next week on if the front finally pushes through or stalls over the
region. Either way they place in a great deal of rainfall. Plan to
at least mention a chance of thunder Tuesday as LI,s go negative and
CAPE values around 1k.
Below normal temperatures Saturday will begin a warming trend as
we head through next week. As a matter of fact by Monday we could
be 20 degrees above normal.
&&
.AVIATION...
Issued at 1149 PM CST Wed Feb 14 2018
Little change to the forecasts. Strong inversion near 850mb will
limit precipitation potential to drizzle, which will be quite
prevalent through the night. IFR or LIFR conditions can be
expected well into Thursday morning. Southwest winds may gust
through the night, but LLWS will be an issue if the gustiness
subsides. The winds will increase Thursday with gusts 25-30kts
possible. Winds will veer to west southwest and subside some in
the evening as a cold front approaches the area. Some showers may
reach the KEVV or KOWB areas near the end of the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Feb 14, 1:50 PM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
150 PM CST Wed Feb 14 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
150 PM CST Wed Feb 14 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The chance of thunderstorms returns to much of the region with the
passage of a cold front Thursday afternoon and evening. Severe
weather is not expected, but brief heavy downpours are possible.
A prolonged period of wet weather is forecast to set up over the
Ohio and Mississippi River Valleys next week. As such, the
potential for flooding will need to be monitored in the coming
days as we gain a better idea of where and exactly how much
rainfall may occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flood, Warrick
- When
- February 15, 2:00 AM CST to February 28, 11:59 PM CST
- Where
- Warrick County, Newburgh to 0.69 mi WSW of Yankeetown
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.950, -87.420
Moderate flooding occurred along the Ohio River. At the river gage at Newburgh, the river crested at 50.12 feet on the 28th. Flood stage there is 38 feet. This was the highest flood crest at Newburgh since the flood of March, 1997. Just a few families were forced from their homes. Numerous roads were closed for days at a time, mostly county roads. The banks along Newburgh's scenic riverfront were damaged. Indiana Route 662 and Water Street in Newburgh were affected by high water. In eastern Warrick County, backwater from the Ohio River flooded Caney and Little Pigeon Creeks, flooding a few houses.
Flood, Spencer
- When
- February 15, 2:00 AM CST to February 28, 11:59 PM CST
- Where
- Spencer County, 2.54 mi S of Pueblo to 3.51 mi NW of Rockport
- Cause
- Heavy Rain
- Property damage
- $80,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.793, -87.118
Moderate flooding occurred along the Ohio River. The flood crest in neighboring Warrick County was the highest since the March, 1997 flood. Numerous roads were closed for days at a time, including at least 50 county roads. U.S. Route 231 north of Rockport was affected by high water, along with a few other state highways. The town of Grandview in Spencer County was hardest hit, where some residents evacuated.
Flood, Posey
- When
- February 16, 10:00 AM CST to February 28, 11:59 PM CST
- Where
- Posey County, Mt Vernon to 1.36 mi ESE of Mt Vernon Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.930, -87.900
The Ohio River rose above flood stage around mid-month and continued rising through the end of the month. There was considerable flooding of low-lying farmland. County roads were underwater. The riverfront park at Mount Vernon was inundated.
Flood, Vanderburgh
- When
- February 20, 2:00 AM CST to February 28, 11:59 PM CST
- Where
- Vanderburgh County, 1.68 mi SW of Evansville to 3.24 mi SSE of Smythe
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.963, -87.572
The Ohio River rose above flood stage around mid-month and continued rising through the end of the month. Numerous county roads near the river were flooded. An extensive acreage of farmland was inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Hawaii, February 15 to 19, 20182 deaths · 50 kt wind · 18 events
- Tornado and Flooding in Pennsylvania, February 15 to 16, 2018$55,000 · EF1 · 28 events
- Wildfire in Missouri, February 15, 2018$250,000 · 1 event
- Strong Wind in Kentucky, February 15, 2018$22,000 · 22 events
- Strong Wind in Illinois, February 15, 2018$19,000 · 19 events
- Flood in Ohio, February 15 to 16, 2018$25,000 · 1 event
- Strong Wind in Missouri, February 15, 2018$11,000 · 11 events
- Strong Wind in Indiana, February 15, 2018$6,000 · 6 events
- High Wind in Texas, February 15, 201859 kt wind · 2 events
- High Wind in New Mexico, February 15, 201850 kt wind · 1 event
- Wildfire in Oklahoma, February 15, 20181 event
- High Wind in Hawaii, February 15 to 16, 201861 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739206, 739208, 739234, 739232.